Utah, 2018

Hail and Damaging Winds in Utah, June 18, 2018

June 18, 2018 · NWS SLC · 4 events in 3 counties and zones

Scattered showers and thunderstorms developed over northern Utah on June 18, and large hail and strong winds were observed in association with some of these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Scattered showers and thunderstorms developed over northern Utah on June 18, and large hail and strong winds were observed in association with some of these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 18, 7:35 AM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 18, 7:35 AM MST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
835 AM MDT Mon Jun 18 2018

.SYNOPSIS...A slow moving low pressure system will maintain
cooler temperatures with unsettled weather across northern Utah.
High pressure will follow for midweek bringing a warming and
drying trend.

&&

.DISCUSSION...A low pressure system is centered over southern
Idaho this morning, and this brought a frontal boundary into
northern Utah overnight. Moisture and instability in association
with this system allowed for showers and thunderstorms over
northern portions of the forecast area through the early morning,
but this activity is tending to diminish at the present time.
However, with daytime heating northern Utah and southwest Wyoming
will see additional development this afternoon. Behind the front,
temperatures will be noticeably cooler this afternoon, with maxes
running up to 5F below seasonal normals while central and southern
Utah see high temperatures similar to what was observed yesterday.

The storm system will slowly rotate through northern Utah through
Tuesday as it weakens, keeping temperatures on the cool side and
maintaining a threat of isolated/widely scattered showers and
thunderstorms. During this time, southern Utah will continue to
see dry conditions with temperatures near or a bit above seasonal
normals. Behind the exiting storm system, high pressure will
return for Wednesday, resulting in a warming and drying trend
through Thursday. A weak trough is expected to move over the ridge
Thursday afternoon into Friday, weakening it and allowing some
cooler air to move back in. A cooler and more unsettled pattern is
expected to continue into the upcoming weekend.

Updated the forecast earlier to lower POPs a bit for the rest of
the morning. No additional updates planned.

&&

.AVIATION...VFR conditions are expected throughout the day at the
SLC terminal. Northwest winds will prevail during the daytime
hours, but there is a 30 percent chance that nearby showers and
thunderstorms will result in periods of gusty and/or erratic winds
at the terminal this afternoon through the early evening.

&&

.FIRE WEATHER...A low pressure system spinning across northern
Nevada will slowly move east over the next couple of days. This
will maintain a chance of showers and afternoon thunderstorms
across northern Utah, along with cooler temperatures. Gusty south
to southwest winds along with low humidity are once again
expected today across the southeastern valleys, which will bring
another round of critical fire weather conditions. High pressure
is expected to follow for the middle portion of the upcoming week
bringing a warming and drying trend.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 10 PM MDT this evening for UTZ484-489-494.

WY...None.
&&

Traphagan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 18, 3:26 AM MST, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
426 AM MDT Mon Jun 18 2018

UTZ001>016-019>021-517-518-WYZ021-191100-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
426 AM MDT Mon Jun 18 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Dry and windy conditions will continue across southeast and east
central Utah today. Critical fire weather conditions will continue
across these areas where fuels are dry.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

High pressure will bring a warming and drying trend through
midweek.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Local storm report, Jun 18, 9:48 AM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1048 AM MDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 AM     HAIL             SOUTH JORDAN            40.56N 111.97W
06/18/2018  M1.00 INCH       SALT LAKE          UT   PUBLIC

&&

CRK
Local storm report, Jun 18, 9:52 AM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1052 AM MDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 AM     HAIL             SANDY                   40.57N 111.85W
06/18/2018  M1.00 INCH       SALT LAKE          UT   PUBLIC

&&

CRK
Local storm report, Jun 18, 9:54 AM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1054 AM MDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     HAIL             2 N SANDY               40.60N 111.85W
06/18/2018  M1.00 INCH       SALT LAKE          UT   PUBLIC

&&

CRK
Local storm report, Jun 18, 9:56 AM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1056 AM MDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     HAIL             SOUTH JORDAN            40.56N 111.97W
06/18/2018  E1.25 INCH       SALT LAKE          UT   PUBLIC

&&

CRK
Local storm report, Jun 18, 10:11 AM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1111 AM MDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 AM     HAIL             MURRAY                  40.65N 111.89W
06/18/2018  M0.75 INCH       SALT LAKE          UT   PUBLIC

&&

CRK
Local storm report, Jun 18, 10:15 AM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1115 AM MDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HAIL             COTTONWOOD HEIGHTS      40.61N 111.81W
06/18/2018  M1.00 INCH       SALT LAKE          UT   NWS EMPLOYEE

&&

CRK

The radar

The Salt Lake City radar (KMTX), 88 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Salt Lake

When
June 18, 10:30 AM MST to 11:30 AM MST
Where
Salt Lake County, South Jordan to Cottonwood Hgts
Measured
1.25 in hail
Reported by
Public
Coordinates
40.570, -111.930

Quarter- to half-dollar-sized hail was reported in South Jordan, Sandy, and Cottonwood Heights.

Hail, Salt Lake

When
June 18, 11:45 AM MST to 12:15 PM MST
Where
Salt Lake County, 2.5 mi NE of Salt Lake City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.756, -111.836

Quarter-sized hail was reported near the University of Utah in Salt Lake City.

Thunderstorm Wind, Utah

When
June 18, 7:20 PM MST to 7:30 PM MST
Where
Utah County, (Pvu)provo Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
40.220, -111.720

A peak wind gust of 60 mph was reported at Provo Municipal Airport.

Thunderstorm Wind, Box Elder

When
June 18, 7:50 PM MST to 8:10 PM MST
Where
Box Elder County, 11.07 mi S of Lakeside
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.060, -112.890

A peak wind gust of 59 mph was reported at Lakeside Mountain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2018Every state in 2018This day in weather historyWarnings in Utah, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764127, 764130, 764131, 764132.